Alert archive / Tennessee / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 25, 2020, 7:34 PM EDT for Carter County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2020, 7:34 PM EDT (23:34 UTC)
- Expired
- Jul 25, 2020, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Carter County, TN
The radar
The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:47 PM EDT | FLASH FLOOD | Hampton, TN | REPORTS OF FLOODED ROADS FROM HAMPTON VOLUNTEER FIRE DEPARTMENT SOCIAL MEDIA FEEDS. |
| Jul 25, 8:09 PM EDT | FLASH FLOOD | Hampton, TN | FLOODING ACROSS HIGHWAY 321 BETWEEN 2ND AVE AND 4TH AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WGUS54 KMRX 252334
FFWMRX
TNC019-260245-
/O.NEW.KMRX.FF.W.0020.200725T2334Z-200726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
734 PM EDT Sat Jul 25 2020
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Central Carter County in east Tennessee...
* Until 1045 PM EDT.
* At 734 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Elizabethton, Hampton and Hunter.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3636 8218 3633 8222 3630 8224 3623 8221
3623 8211 3628 8208 3635 8207 3636 8211
FLASH FLOOD...RADAR INDICATED
$$
JLB1 follow-up statement
803
WGUS74 KMRX 260017
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
817 PM EDT Sat Jul 25 2020
TNC019-260245-
/O.CON.KMRX.FF.W.0020.000000T0000Z-200726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter TN-
817 PM EDT Sat Jul 25 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT THIS
EVENING FOR CENTRAL CARTER COUNTY...
At 817 PM EDT, 9 1 1 dispatch reported flooding across the warned
area. Between 2 and 3.5 inches of rain have fallen. Flash flooding
is already occurring. Highway 321 in Hampton has been covered by
flood waters.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...9 1 1 dispatch.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Elizabethton, Hampton and Hunter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3636 8218 3633 8222 3630 8224 3623 8221
3623 8211 3628 8208 3635 8207 3636 8211
FLASH FLOOD...OBSERVED
$$
JLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 7:26 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 25, 7:26 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 726 PM EDT Sat Jul 25 2020 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM (Tonight and Sunday)... Humid ridging will continue to provide diurnal convection this evening and again Sunday afternoon/evening. High pressure off the Carolina coast and another centered near St. Louis will keep the region hot and humid. Slow moving nature of convection thanks to the weak steering between the two high pressure maxima means that locally heavy rain is possible in spots. Temperatures will run just a little above normal. GC .LONG TERM (Sunday Night through Saturday Night)... An upper level ridge will begin to give way to lower heights across the north as a shortwave descends out of southern Canada. Lower heights and increased moisture from the south enhanced by tropical moisture will lead to scattered showers and thunderstorms Monday and Monday night. Upper flow remains weak so would expect any convection to remain below severe limits but cannot rule out isolated strong thunderstorms with gusty winds. Shortwave and attendant cold front pushes into the Tennessee valley on Tuesday. Lower heights aloft and frontal convergence should aid in the development of scattered showers and thunderstorms. The highest PoPs in the extended will likely be on Tuesday given the better synoptic forcing. The thermodynamic environment will be favorable for diurnally driven strong thunderstorms, although, the more favored areas seems to be north of I-40 at this time. These northern areas will be located closer to increased h50 winds to the north. Will hold off on mentioning any wording into the HWO but continue to highlight in the AFD. Models continue to show disagreement regarding the overall strength of the upper pattern going into the mid-late week period next week. After the frontal passage Tuesday night...a brief dry period will follow Tuesday night into Wednesday. The main differences between the global deterministic guidance remains the amplification of the h50 flow. The GFS seems to develop a stronger h50 low across the central plains which would allow a weak low level warm front (most prominent in the 800-750mb layer) to surge north. The ECMWF dampens the low and tends to become absorbed into the trough across the northwest. The Canadian favors the ECMWF, and for now will favor the ECMWF/Canadian approach with the GFS likely an outlier at this time. Showers and thunderstorms will be possible Wednesday and Thursday with better chances likely south of I-40. Temperatures during this period will remain near normal with highs in the upper 80s and lows in the upper 60s to low 70s. Start to see some signs of amplification of the ridge across the Rockies heading into the weekend period. This would help to amplify the downstream trough across the northeast. Models are not in the best agreement but do agree that lower heights will remain across the Ohio and Tennessee valley with showers and thunderstorms Friday and Saturday. Better synoptic scale support favors at least slight chance to chance PoPs this far out. Temperatures will continue to be near normal values next weekend. && .AVIATION... 00Z TAF DISCUSSION. VFR conditions currently across the terminals. Convection is coming to an end across the area but there is a storm that is lingering near TRI and have VCTS mentioned there through 01z. Persistence will be the forecast with patchy fog near sunrise with highest confidence at TRI. Conditions will improve quickly after sunrise with scattered showers/storms late in the TAF cycle. MA && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 91 72 92 73 / 20 30 10 30 10 Knoxville McGhee Tyson Airport, TN 71 91 72 91 73 / 20 30 10 40 10 Oak Ridge, TN 70 91 71 91 71 / 20 40 20 60 20 Tri Cities Airport, TN 66 88 69 88 69 / 10 20 10 50 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 25, 3:15 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 315 PM EDT Sat Jul 25 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261915- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 315 PM EDT Sat Jul 25 2020 /215 PM CDT Sat Jul 25 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 25, 6:12 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
612 PM EDT Sat Jul 25 2020
TNZ017-044-252300-
Sullivan TN-Washington TN-
612 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 700 PM EDT...
At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Grove, or near Johnson City. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Kingsport, Jonesborough, Gray, Oak Grove, Spurgeon,
Colonial Heights, Midway, Pine Crest and Central.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3640 8229 3640 8230 3636 8230 3628 8233
3631 8254 3648 8251 3647 8227
TIME...MOT...LOC 2212Z 104DEG 1KT 3638 8240
JLBSpecial weather statement, Jul 25, 6:42 PM EDT, 52 minutes before
Special Weather Statement National Weather Service Morristown TN 642 PM EDT Sat Jul 25 2020 VAZ005-252315- Scott VA- 642 PM EDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT COUNTY UNTIL 715 PM EDT... At 642 PM EDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Gate City. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Nickelsville and Dungannon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3685 8260 3687 8245 3673 8239 3671 8257 TIME...MOT...LOC 2242Z 347DEG 1KT 3678 8250 JLB
Special weather statement, Jul 25, 6:50 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
650 PM EDT Sat Jul 25 2020
TNZ044>047-252315-
Washington TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
650 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON...
NORTHEASTERN UNICOI AND SOUTHWESTERN CARTER COUNTIES UNTIL 715 PM
EDT...
At 650 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Crest, or near Johnson City. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Elizabethton, Erwin, Jonesborough, Banner Hill,
Central, Midway, Pine Crest, Hampton and Unicoi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3618 8212 3615 8220 3616 8222 3614 8224
3613 8227 3614 8229 3612 8233 3612 8235
3609 8240 3618 8245 3631 8246 3635 8225
3634 8207
TIME...MOT...LOC 2250Z 347DEG 1KT 3627 8234
JLBLocal storm report, Jul 25, 6:54 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM FLASH FLOOD JOHNSON CITY 36.32N 82.35W
07/25/2020 WASHINGTON TN BROADCAST MEDIA
REPORTS OF FLASH FLOODING BY BROADCAST MEDIA
IN DOWNTOWN JOHNSON CITY SHOWING PHOTOS OF
FLOODED ROADS AND CREEKS RISING ABOVE BANK
FULL.
&&
JLBLocal storm report, Jul 25, 7:10 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FLASH FLOOD 1 SE JOHNSON CITY 36.32N 82.36W
07/25/2020 WASHINGTON TN BROADCAST MEDIA
PHOTO OF FLOODED INTERSECTION AT W MARKET ST
AND BOONE ST IN JOHNSON CITY.
&&
JLBSpecial weather statement, Jul 25, 7:27 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
727 PM EDT Sat Jul 25 2020
TNZ018-046-047-260000-
Northwest Carter TN-Southeast Carter TN-Johnson TN-
727 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND CARTER
COUNTIES UNTIL 800 PM EDT...
At 727 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hampton, or near Elizabethton. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Elizabethton, Hampton, Roane Mountain State Park, Hampton Creek Cove
State Park, Elk Mills, Roan Mountain and Hunter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3630 8191 3612 8203 3612 8205 3610 8208
3611 8213 3615 8215 3614 8218 3616 8221
3620 8224 3621 8227 3623 8226 3626 8230
3640 8213 3635 8183
TIME...MOT...LOC 2327Z 297DEG 1KT 3630 8216
JLBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:08 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 30 min |
| Jul 24, 8:42 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Sequatchie | 3 hr |
| Jul 24, 8:45 PM EDT | Areal Flood Advisory | MRX | Meigs, Rhea | 2 hr |
| Jul 24, 9:45 PM EDT | Special Weather Statement | MRX | Sequatchie | 45 min |
| Jul 25, 11:50 AM EDT | Special Weather Statement | MRX | Morgan | 40 min |
| Jul 25, 12:12 PM EDT | Areal Flood Advisory | MRX | Morgan, Scott | 2 hr |
| Jul 25, 1:19 PM EDT | Special Weather Statement | MRX | Campbell | 41 min |
| Jul 25, 1:25 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Union | 35 min |
| Jul 25, 1:35 PM EDT | Special Weather Statement | MRX | Loudon | 40 min |
| Jul 25, 1:40 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell | 110 min |
| Jul 25, 1:45 PM EDT | Special Weather Statement | MRX | Loudon | 45 min |
| Jul 25, 2:39 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Loudon | 3 hr |
| Jul 25, 2:41 PM EDT | Special Weather Statement | MRX | Cocke | 34 min |
| Jul 25, 2:43 PM EDT | Special Weather Statement | MRX | Sevier | 32 min |
| Jul 25, 2:48 PM EDT | Special Weather Statement | MRX | Jefferson | 42 min |
| Jul 25, 3:04 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| Jul 25, 3:07 PM EDT | Special Weather Statement | MRX | Jefferson | 38 min |
| Jul 25, 3:10 PM EDT | Areal Flood Advisory | MRX | McMinn, Monroe | 110 min |
| Jul 25, 3:42 PM EDT | Flash Flood Warning | MRX | Knox, Sevier | 2 hr |
| Jul 25, 4:22 PM EDT | Areal Flood Advisory | MRX | Jefferson | 3 hr |
| Jul 25, 4:51 PM EDT | Special Weather Statement | MRX | Hancock | 39 min |
| Jul 25, 4:53 PM EDT | Special Weather Statement | MRX | Greene | 52 min |
| Jul 25, 4:55 PM EDT | Special Weather Statement | MRX | Hawkins | 50 min |
| Jul 25, 4:57 PM EDT | Special Weather Statement | MRX | Hancock | 48 min |
| Jul 25, 5:12 PM EDT | Special Weather Statement | MRX | Hawkins | 33 min |
| Jul 25, 5:18 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 31 min |
| Jul 25, 5:55 PM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins | 2 hr |
| Jul 25, 6:12 PM EDT | Special Weather Statement | MRX | Washington | 48 min |
| Jul 25, 6:38 PM EDT | Flash Flood Warning | MRX | Sullivan, Washington | 3 hr |
| Jul 25, 6:50 PM EDT | Special Weather Statement | MRX | Carter | 25 min |
| Jul 25, 7:25 PM EDT | Areal Flood Advisory | MRX | Carter, Unicoi | 2 hr |
| Jul 25, 7:27 PM EDT | Special Weather Statement | MRX | Carter | 33 min |
Nearby
Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.